Back to Ask the Diabetes Team Ask the Diabetes Team

From Merrimack, New Hampshire, USA:

About two months ago, my almost three year old son (diagnosed with type 1 diabetes eight months ago) had an episode of status epilepticus. He seized for over two hours, was put on a ventilator for respiratory failure, survived and was put on phenobarbitol. Because his blood sugar was 250 mg/dl [13.9 mmol/L] 10 minutes after the seizure started, the doctors didn't think it had anything to do with his diabetes, but today the pediatric neurologist suggested that perhaps my son had an undetected low, and the high blood sugar was the result of the 'liver kicking in' since other diagnoses have been ruled out. Is my son's seizure experience similar to those other toddlers? Do seizures associated with hypoglycemia usually stop when the blood sugar level rises?


Unless you checked the blood glucose levels immediately at the start or just before a seizure, you will only be able to speculate about the presence of hypoglycemia. With a blood glucose level of 250 mg/dl [13.9 mmol/L] so soon afterwards, I suspect that this was not a hypoglycemic event, but a separate seizure problem.

Phenobarbitol is a good anti-seizure medications as are Dilantin, Depakote and Tegretol. We use all of these medications in such circumstances. It is important to watch the EEG and see if this changes or not. It is also important to do lots of blood glucose levels since hypoglycemia, especially nocturnal hypoglycemia, has been known to precipitate seizures when a seizure disorder is also present along with diabetes. Work closely with your diabetes team and neurology team since you should be able to successfully manage such problems.


Original posting 13 Oct 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.